TCA Treatment for Keratosis Pilaris?
- Asked by Keratosis in Holland
- 4 years ago
I have bad keratosis pilaris on my upper arms. It's not bumpy--just a lot of very red spots under the top layer of my skin. I used 30% TCA a few days ago, at the moment it's doing nothing. Is it possible that my skin will still start peeling, and is it safe to use it again or should I wait? Is TCA a good solution for keratosis pilaris? If not, do you know what is? Thanks.
Keratosis Pilaris is a very common condition. We dermatologists see a number of cases each week. Some expressly come concerned about this rash and others present with an "oh,while I am here can you look at this" mode. Many of these patients do not know what they have until we put a name on it. KP occurs in up to 35% of the general population.
This is a condition that tends to improve with age, but is certainly seen in a number of adults. Like psoriasis it improves in the summer and flares in the winter.
Most of the time we are able to extract a family history: an uncle or grandmother etc. According to the dermatology literature its genetics is felt to be autosomal dominant with variable penetrance.
Keratosis Pilaris occurs as small follicular papules on the upper outer arms, the thighs and often the cheeks. In the latter, the unsuspecting might regard it as acne. This condition usually has no symptoms, but can become red and irritated and occasionally may itch.
Physically, the skin of the affected area is rough with a sand-paper quality. It is described as looking like chicken skin or goose bumps.
Experts observe that keratosis pilaris results from an overproduction of keratin which fills up the follicular oriface (pore) and spills out the sides. Often, a trapped hair is found within the follicular oriface.
It was once considered to be caused by a Vitamin A deficiency since it clinically has this appearance, phrenoderma. However, now that Vitamin A levels can be measured, this does not appear to be the case.
There is no sure fire treatment. One needs to have a regulasr regimen; otherwise KP will recur. Thus, a TCA peel might help temporarily but is not by any means a real solution. Similarly, other even more expensive treatments, such as photodynamic therapy, although useful, are fruitless in the end.
My personal choice is a compound mixed by a local private pharmacist consisting of 3% salicylic acid in 20% Urea. This is applied twice daily.
Retinoids are also effective. If find Tazarac cream 0.1 somewhat better than Retin A or Differin. An emolliant such as Cerave should be applied before this. Moisturizing is important in controlling KP.
Other effective tretaments include lactic acid lotions ( Lac-Hydrin 12%, and Am-Lactin) and alpha hydroxy acid treatments ( Glytone, and Neo-strata). Elidel and Protopic have been used off label, but this should only be in adults.
Occasionally, KP can become quite inflamed. At these times I add a mild, steroid with good emolliant qualities. Tetracycline can also be helpful in such cases.
If a patient the confluence of severe acne and Keratosis Pilaris, Accutane can achieve fairly amazing results. However, Accutane should not be used to treat KP otherwise.
I hope this helps.
Keratosis pilaris or KP treatment with KP Pads available for daily application on the arms and thighs
Keratosis pilaris or KP is a chronic condition and can be improved by TCA peels. I would recommend a daily regimen of exfoliation with a combination of KP Pads (brand name) and ammonium lactate. This will help unclog the keratin plugs.
Web reference: http://www.kareskin.com
TCA probably not the best treatment
I agree a TCA peel may remove the kertain that plugs the follicles and makes them bumpy, but al onger-term and more gentle treatment like Retin-A and moisturizers are a better option.
Consistency to the tretament offers the best chance of long term control.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.